Alert archive / Missouri / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 277, NWS Springfield, MO
NWS Springfield, MO issued this severe thunderstorm warning at Aug 23, 2002, 10:28 AM CDT for Greene County, Missouri. It was in force for 47 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 23, 2002, 10:28 AM CDT (15:28 UTC)
- Expired
- Aug 23, 2002, 11:15 AM CDT
- In force
- 47 min
- Issued by
- NWS Springfield, MO
- Area
- Counties, with a storm outline in the text
County Greene County, MO
The radar
The Springfield radar (KSGF), 5 km from the middle of the area, began a volume at 15:29 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 23, 10:28 AM CDT | Thunderstorm Wind 70 E | Republic, MO |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Springfield, MO (KSGF), launched 12:00Z, 3.5 hours before the alert went out and 56 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1231 J/kg
- Mixed-layer CIN
- -116 J/kg
- Mixed-layer LCL
- 1240 m above ground
- 0-6 km bulk shear
- 12 kt
- 0-1 km storm-relative helicity
- 45 m²/s²
- 0-3 km storm-relative helicity
- 135 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
402 WUUS53 KSGF 231528 SVRSGF MOC077-231615- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE SPRINGFIELD MO 1028 AM CDT FRI AUG 23 2002 THE NATIONAL WEATHER SERVICE IN SPRINGFIELD HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... GREENE COUNTY IN MISSOURI * UNTIL 1115 AM CDT * AT 1024 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR BROOKLINE...OR 7 MILES WEST OF SPRINGFIELD...AND MOVING EAST AT 20 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... SPRINGFIELD BY 1040 AM CDT. STRAFFORD...FAIR GROVE BY 1105 AM CDT. THE TOWNS OF GALLOWAY AND TURNERS ARE ALSO IN THE PATH OF THIS STORM. THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER... PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS. IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS IMMEDIATELY LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS. REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. LAT...LON 3732 9353 3709 9352 3710 9308 3741 9309 LINDENBERG
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Springfield, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 23, 2:05 AM CDT, 8 hours 23 minutes earlier.
Area forecast discussion, Aug 23, 2:05 AM CDT, 8 hours 23 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE SPRINGFIELD MO 205 AM CDT FRI AUG 23 2002 AS HAS BEEN THE CASE DURING THE LAST FEW NIGHTS...FORECAST AREA HAS A FRONT ROW SEAT FOR NOCTURNAL CONVECTION TO OUR NORTH...BUT NO SOUTHWARD DEVELOPMENT WAS INDICATED. WATER VAPOR/RUC MID LEVEL VORTICITY IMAGES SHOW ENERGY REMAINING ACROSS THE CENTRAL AND NORTHERN PLAINS. UNSETTLED WEATHER PATTERN WILL CONTINUE INTO THE WEEKEND AS WEAK SURFACE FRONT SLOWLY MOVES SOUTH THROUGH THE OZARKS. 00Z SPRINGFIELD SOUNDING HAD AN ANOMALOUS LAYER OF DEEP MOISTURE OFF OF THE SURFACE ...WHICH THE MODELS HAVE GRABBED ONTO...APPARENTLY IN ERROR. FORECAST AREA SHOULD HAVE A RELATIVELY HIGH CHANCE OF RAIN TODAY... AS OUTFLOW BOUNDARIES FROM CONVECTION TO OUR NORTH MOVE INTO THE REGION. MADE A FEW CHANGES TO TIMING OF RAIN...WITH THE MAJORITY EXPECTED THIS AFTERNOON. AM WARY OF THIS HOWEVER...AS ETA SUGGESTED THAT THE CONVECTION FROM LAST NIGHT WOULD MOVE INTO THE FORECAST AREA BY SUNRISE...WHICH DID NOT HAPPEN. HEAT INDEX VALUES WILL ONCE AGAIN RISE TO NEAR 100 DEGREES THIS AFTERNOON. WILL CARRY A HEADLINE BUT NO ADVISORY AT THIS TIME. DAY SHIFT WILL HAVE TO WATCH IN CASE DEW POINT POOLING OCCURS AHEAD OF SURFACE FRONT THIS AFTERNOON. FORECAST AREA SHOULD SEE A LULL IN THE RAIN TONIGHT...AS LOW LEVEL JET IS WEAKER AND MORE SOUTHWESTERLY THAT CURRENTLY INDICATED. WILL KEEP THE LOW CHANCE POP CURRENTLY IN THE FORECAST DATABASE...BUT THE DAY SHIFT MAY BE ABLE TO DROP THIS IF LATER MODEL RUNS CONTINUE TO SHOW THIS TREND. TRIMMED POPS OUT OF CENTRAL MISSOURI COUNTIES SATURDAY...AS MAIN FORCING WILL BE LEFT FRONT QUADRANT OF UPPER LEVEL JET...WHICH WILL AFFECT SOUTHWESTERN HALF OF THE FORECAST AREA. WILL LEAVE CURRENT EXTENDED FORECAST ALONE AT THIS TIME: CANADIAN/AVN CARVE OUT A MID LEVEL LOW JUST EAST OF THE FORECAST AREA EARLY NEXT WEEK. MID LEVEL RIDGING JUST BEHIND THIS FEATURE SHOULD KEEP THE FORECAST AREA DRY THROUGH MID WEEK. ISC GRIDS ARE OUT. .SGF... MO...NONE. KS...NONE. SUTTON
In the hours before
Special weather statement, Aug 23, 6:00 AM CDT, 4 hours 28 minutes before
KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-231800- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SPRINGFIELD MO 600 AM CDT FRI AUG 23 2002 * HAZARDOUS WEATHER OUTLOOK THROUGH TONIGHT... SCATTERED SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE TODAY... ESPECIALLY THIS AFTERNOON. NO HAZARDOUS WEATHER IS EXPECTED. AFTERNOON HEAT INDEX VALUES WILL RISE TO 100 TO 105 DEGREES THIS AFTERNOON. USE CAUTION IF OUTDOORS IN THE HEAT THIS AFTERNOON. * EXTENDED OUTLOOK THROUGH FRIDAY... WHILE SCATTERED SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE SATURDAY THROUGH MONDAY...NO HAZARDOUS WEATHER IS EXPECTED. SUTTON THIS PRODUCT IS NOW AVAILABLE IN GRAPHICAL FORMAT...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION...AT HTTP://WWW.CRH.NOAA.GOV/SGF
The office that day
Everything else NWS Springfield, MO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 23, 8:57 AM CDT | Flash Flood Warning | SGF | Morgan | 6 hr |
| Aug 23, 10:45 AM CDT | Severe Thunderstorm Warning | SGF | Christian | 45 min |
| Aug 23, 3:20 PM CDT | Severe Thunderstorm Warning | SGF | McDonald, Newton | 25 min |
| Aug 23, 3:59 PM CDT | Severe Thunderstorm Warning | SGF | McDonald | 46 min |
| Aug 23, 4:34 PM CDT | Severe Thunderstorm Warning | SGF | Jasper, Newton | 56 min |
| Aug 23, 4:43 PM CDT | Severe Thunderstorm Warning | SGF | Jasper, Newton | 47 min |
Nearby
Severe Thunderstorm Warnings in Missouri, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.